Hail, Otter Tail
- When
- August 22, 9:20 PM CST
- Where
- Otter Tail County, Perham
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 46.600, -95.567
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 22, 7:18 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 818 PM CDT TUE AUG 22 2006 .UPDATE... SEVERE THUNDERSTORM WATCH OUT IN SE ND AND WCNTRL MN TIL 08Z. THUNDERSTORM CELL GOT GOING NEAR BISMARCK AROUND 00Z...TRYING TO GET A BIT SURFACE BASED...BUT ALSO RUNNING INTO A MORE STABLE ENVIRONMENT AT THE BOUNDARY LAYER THAT EXISTS FROM JAMESTOWN TO FARGO. PER TALK WITH SPC...CELL WEST OF JAMESTOWN MAY CONTINUE EAST...BUT OTHER ELEVATED SEVERE CELLS LIKELY TO GET GOING AFTER 03Z IN SE ND AS 40-45 KT 850 MB JET GETS GOING. PER PREVIOUS DISCUSSION NOSE OF JET AND BEST ADVECTION OF MOISTURE NOTED IN THE FARGO AREA AROUND 06Z AND THEN SHIFTING TO THE AXN-STC AREA AROUND 09Z. SO...WOULD LOOK FOR OTHER CELLS TO FORM THE NEXT FEW HOURS IN THE JMS-FAR AREA OUTSIDE OF CURRENT ACTIVITY WITH CELLS LIKELY TO BECOME SEVERE WITH HAIL THE MAIN THREAT. IF A THUNDERSTORM CELL CAN GET GOING CLOSER TO THE WARM FRONT FROM SOUTH OF BISMARCK TO NEAR ABERDEEN A BRIEF TORNADO IS STILL PSBL...BUT AGREE WITH SPC THAT WITH CONVECTION ROOTED AT 850 MB THE MAIN THREAT IS HAIL. IF AN MCS CAN GET GOING...ENOUGH COLD POOL OUTFLOW COULD BE GENERATED TO PRODUCE DAMAGING WINDS. DID UPDATE GRIDDS/ZFP TO RESTRICT SEVERE WORDING TO WATCH BOX AREA AND DO THINK AREAS HIGHWAY TWO NORTH STAND MUCH LESS CHC OF THUNDER AND SEVERE THAN SOUTHERN AREAS. DID KEEP POPS FAR NORTH GOING TONIGHT DESPITE INDICATIONS THAT GFK NORTHWARD MAY NOT GET ANYTHING. && .PREV DISCUSSION... (ISSUED 606 PM CDT TUE AUG 22 2006) UPDATE... LATEST RUC DATA STILL SUGGESTING AN ACTIVE SEVERE WEATHER EVENT LIKELY 02Z TO 09Z PERIOD...MAINLY OVER SOUTHEAST ND INTO WCNTRL MN...WITH MAIN FOCUS LIKELY TO BE JUST NORTH OF SURFACE WARM FRONT. PROBLEM IS LOCATION OF SURFACE WARM FRONT IS NOT ALL THAT EASY TO DEFINE ATTM. LOOKING AT SFC DEW PTS AND WINDS...IT WOULD SHOW WARM FRONT LYING OVER FAR SOUTHERN ND INTO NORTHEAST CORNER OF SD...FROM SOUTH OF BISMARCK TO NORTH OF ABERDEEN TO SISSETON. DEW PTS SOUTH OF THIS FRONT HVE CLIMBED INTO THE MID AND UPPER 60S IN A BAND FROM OMA-FSD-HON-ABR. VERY STRONG WARM ADVECTION AND MOIST ADVECTION WILL BE NOTED OVER SE ND THIS EVENING SHIFTING INTO CNTRL MN LATE TONIGHT...WITH RUC SHOWING STRONG 850 MB MOISTURE COVERGENCE AND WIND SPEED CONVERGENCE IN A NARROW BAND FROM JMS-FAR-FFM-AXN-STC AREA 03Z TO 09Z PERIOD. THUS UPDATED ZFP/GRIDDS TO HIT THAT AREA EVEN HARDER WITH LIKELY POPS IN WCNTRL MN AND ALSO THREW IN HEAVY RAIN AS AREA MAY HAVE TRAINING ECHOES DEVELOPING ON NOSE OF LOW LEVEL JET AND MOVE ESE. FARTHER NORTH...TOWARD HIGHWAY TWO (DVL-GFK-BJI) QUITE A BIT LESS SURE OF TSTM COVERAGE AND INTENSITY...BUT KEPT SVR WORDING ALONG HIGHWAY TWO...BUT DELAYED MAIN THREAT TIL LATE EVENING. NORTH OF HIGHWAY TWO...SOME ELEVATED SHOWER-THUNDERSTORMS VERY POSSIBLE BUT COVERAGE AND INTENSITY NOT EXPECTED TO BE GREAT. DID UPDATE FCST GRIDDS FOR THIS IDEA AS WELL. CURRENTLY KMVX AND SATELLITE IS SHOWING NARROW TCU MID LEVEL DEVELOPMENT FROM WEST OF MAYVILLE TO WEST OF FARGO WITH A FEW VERY HIGH BASED CELLS. A LITTLE EARLY FOR MAIN ELEVATED SVR CONVECTION TO GET GOING SO NOT EXPECTING MAJOR STRENGTHENING WITH THIS BAND RIGHT NOW. FAVORED AREA FOR DEVELOPMENT RIGHT NOW IS AREA SOUTH AND WEST OF BISMARCK TO MOBRIDGE...SAW HETTINGER ND AT 96 NOW AND MOBRIDGE AT 95 WITH DEW PTS AT 63...SO VERY UNSTABLE IN AREA JUST SOUTH OF BISMARCK EAST-SOUTHEAST TOWARD ABERDEEN AND WILL LOOK FOR ACTIVITY IN OR NEAR THIS BAND TO GET GOING IN NEXT 1-2 HOURS MORE THAN LIKELY. IF NOT...MAIN SHOW WILL HOLD OFF TIL AFTER 02Z...WHEN LOW LEVEL JET GETS GOING. PREV DISCUSSION... (ISSUED 310 PM CDT TUE AUG 22 2006) SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...HIGH PRESSURE IS CENTERED BETWEEN BJI AND DLH WITH THE RIDGE AXIS EXTENDING THROUGH E MN. WHEN COMPARING THE MODELS...THE NAM AND GFS ARE PRETTY SIMILAR...WITH SOME SLIGHT TIMING DIFFERENCES. SINCE THE GFS HAS DONE BETTER LATELY WITH SYSTEM TIMING...WILL LEAN TOWARDS THE GFS SOLUTION FOR THE FORECAST. AS THE HIGH CONTINUES MOVING E...S RETURN FLOW HAS BEEN SETTING UP OVER MUCH OF THE AREA...BRINGING BACK THE LOW LEVEL MOISTURE...WITH DEWPOINTS RISING INTO THE LOW TO MIDDLE 50S. WITH MODEL SOUNDINGS INDICATING QUITE HIGH CONVECTIVE TEMPERATURES... EXPECTING ATMOSPHERE TO REMAIN CAPPED INTO THE EVENING...UNTIL THE LOW LEVEL JET CAN ASSIST IN CONVECTIVE DEVELOPMENT. WITH A STRONG VEERING PROFILE AND GOOD SHEAR...SWEAT INDEX VALUES AROUND 500... CAPES UP TO 3000...ETC...STORMS THAT DO DEVELOP COULD EASILY BECOME SEVERE AND WILL NEED TO BE WATCHED CAREFULLY. BEST PUSH OF WARM AIR ADVECTION AND INSTABILITY SHIFTS INTO E PART OF AREA BY EARLY WED...SO REMOVED POPS FROM FORECAST FOR MOST AREAS ON WED AND WED NIGHT. SURFACE LOW THEN MOVES CLOSER AND ANOTHER SURGE OF WARM AIR ADVECTION WILL AID IN GETTING THE NEXT ROUND OF THUNDERSTORMS GOING FOR THU INTO FRI NIGHT. AS THE LOW MOVES THROUGH THE AREA...THIS SYSTEM WILL NEED TO BE MONITORED CLOSELY FOR SEVERE THUNDERSTORM DEVELOPMENT. LONG TERM (SAT-WED)...MODELS BASICALLY AGREE THAT A SHORTWAVE WILL DEVELOP IN THE POLAR JET AND BE SOMEWHERE N OF THE GREAT LAKES BY SUN. HOW EARLY IT MIGHT CUT OFF AND/OR DEVELOP A SYSTEM NEAR OR JUST N OF ND/MN IS THE PRIMARY QUESTION AND ALL 12Z MODELS (GFS/NAM/CANADIAN/NOGAPS) SHOW A CLOSED 5H LOW (NEARLY CLOSED FOR CANADIAN) NEAR OR JUST N OF THE RED RIVER VALLEY. WILL NUDGE GRIDS IN THAT DIRECTION. THIS STILL PUTS THE REGION IN RELATIVELY DRY WESTERLY FLOW ON SAT SO CHANCE OF PRECIPITATION NOT NECESSARY YET BUT EXTENDED SLIGHT CHANCE OF SHOWERS THROUGH FRI NIGHT FOR NOW. TEMPERATURES MIGHT HAVE TO BE DROPPED A FEW DEGREES ON SAT/SUN IF THIS MODEL TREND CONTINUES. AVIATION...VERY LITTLE CUMULUS DEVELOPING AND DO NOT EXPECT MUCH UNTIL THE LOW LEVEL JET DEVELOPS THIS EVENING. CONVECTION APPEARS CONTINGENT ON ITS DEVELOPMENT AND ARRIVAL OF EXPECTED MOISTURE && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 615 PM CDT TUE AUG 22 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 615 PM CDT TUE AUG 22 2006 ...SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT A STRONG WARM FRONT WILL BE LOCATED TONIGHT NEAR A BISMARCK TO ABERDEEN LINE...THEN EXTEND INTO SOUTHWEST MINNESOTA. STRONG WARM AND MOIST ADVECTION WILL OCCUR THIS EVENING AND OVERNIGHT NORTH OF THE FRONT CAUSING INSTABILITY TO INCREASE THIS EVENING OVER SOUTHERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THUNDERSTORMS WILL LIKELY BEGIN TO DEVELOP AND INTENSITY EARLY THIS EVENING FROM NEAR BISMARCK TO ABERDEEN AND FARGO AND LIKELY BECOME SEVERE AFTER 9 PM IN THIS AREA. A COMPLEX OF SEVERE THUNDERSTORMS WILL LIKELY FORM OVERNIGHT IN SOUTHEAST NORTH DAKOTA AND SPREAD INTO WEST CENTRAL MINNESOTA. THE MAIN THREAT AREA IS FROM VALLEY CITY TO FARGO TO FERGUS FALLS SOUTHWARD TO THE SOUTH DAKOTA BORDER. LARGE HAIL...VERY HEAVY RAINFALL...AND DAMAGING WINDS ARE LIKELY. THERE IS ALSO A SLIGHT RISK OF A TORNADO THIS EVENING SCATTERED THUNDERSTORMS WILL ALSO DEVELOP NORTHWARD TOWARD THE CANADIAN BORDER WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE AS FAR NORTH AS HIGHWAY TWO WITH LARGE HAIL THE MAIN THE THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT THREAT FOR SEVERE WEATHER IS ON THURSDAY AND THURSDAY NIGHT AS ANOTHER FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. DTR
The Fargo/Grand Forks radar (KMVX), 168 km away, was scanning. The volume nearest the first event began at 03:18 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530966, 5530967, 5530968, 5530969, 5530970.